Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 35, NWS Medford, OR

May 15, 2021

NWS Medford, OR issued this hazardous seas warning at May 15, 2021, 2:39 AM PDT. It took effect at May 16, 2021, 2:55 AM PDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2021, 2:39 AM PDT (09:39 UTC)
In effect from
May 16, 2021, 2:55 AM PDT
Expired
May 16, 2021, 1:55 PM PDT
In force
11 hr
Issued by
NWS Medford, OR

The text

As transmitted.

539 
WHUS76 KMFR 150939
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
239 AM PDT Sat May 15 2021

PZZ356-376-152245-
/O.EXT.KMFR.SC.Y.0052.000000T0000Z-210517T0600Z/
/O.CON.KMFR.GL.W.0023.000000T0000Z-210516T1200Z/
/O.NEW.KMFR.SE.W.0035.210516T1200Z-210517T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
239 AM PDT Sat May 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT SUNDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 AM TO 11 PM PDT
SUNDAY...

* WHAT...For the Gale Warning, north winds 25 to 35 kt with gusts
  up to 45 kt and seas 10 to 14 ft. For the Hazardous Seas 
  Warning, very steep and hazardous seas 10 to 12 ft. For the 
  Small Craft Advisory, north winds 20 to 30 kt with gusts up to 
  35 kt and seas 7 to 9 ft.

* WHERE...Gales beyond 2 nm from shore through tonight with a
  Small Craft Advisory elsewhere. Then, Hazardous Seas Warning
  south of Gold Beach beyond 2 nm from shore Sunday through 
  Sunday evening with a Small Craft Advisory elsewhere.

* WHEN...For the Gale Warning, until 5 AM PDT Sunday. For the 
  Hazardous Seas Warning, from 5 AM to 11 PM PDT Sunday. For the 
  Small Craft Advisory, until 11 PM PDT Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-152245-
/O.EXT.KMFR.SC.Y.0053.000000T0000Z-210517T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
239 AM PDT Sat May 15 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM PDT SUNDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 35 kt and steep
  wind driven seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...Until 11 PM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
595 
WHUS76 KMFR 152104
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
204 PM PDT Sat May 15 2021

PZZ356-376-161400-
/O.CON.KMFR.GL.W.0023.000000T0000Z-210516T1200Z/
/O.CON.KMFR.SC.Y.0052.000000T0000Z-210517T0600Z/
/O.CON.KMFR.SE.W.0035.210516T1200Z-210517T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
204 PM PDT Sat May 15 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 AM TO 11 PM
PDT SUNDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
SUNDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and very
  steep wind driven seas 10 to 14 ft. Winds ease late tonight to
  20 to 30 kt, but seas remain very steep and hazardous at 9 to 11
  ft through Sunday evening. 

* WHERE...Gales and very steep and hazardous seas are expected
  beyond 2 nm from shore through tonight. Very steep and hazardous
  seas will continue south of Gold Beach and beyond 2 nm from 
  shore Sunday through Sunday evening, with conditions hazardous 
  to small craft expected elsewhere.

* WHEN...For the Gale Warning, until 5 AM PDT Sunday. For the 
  Hazardous Seas Warning, from 5 AM to 11 PM PDT Sunday. For the 
  Small Craft Advisory, until 11 PM PDT Sunday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-161400-
/O.CON.KMFR.SC.Y.0053.000000T0000Z-210517T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
204 PM PDT Sat May 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
SUNDAY...

* WHAT...North winds 20 to 25 kt with gusts up to 35 kt and 
  steep wind driven seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...Until 11 PM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
204 
WHUS76 KMFR 160955
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
255 AM PDT Sun May 16 2021

PZZ356-376-162300-
/O.CAN.KMFR.GL.W.0023.000000T0000Z-210516T1200Z/
/O.EXT.KMFR.SE.W.0035.210516T0955Z-210517T0600Z/
/O.EXT.KMFR.SC.Y.0052.000000T0000Z-210517T1200Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
255 AM PDT Sun May 16 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt, and steep
  to very steep wind driven seas 7 to 11 ft. Winds and seas ease
  late tonight, but seas remain steep and hazardous into early
  Monday morning.

* WHERE...Very steep and hazardous seas, and the strongest winds 
  will continue south of Gold Beach and beyond 2 nm from shore 
  through this evening, with conditions hazardous to small craft 
  elsewhere. Small Craft Advisory conditions will then affect all 
  of the waters late tonight into early Monday morning.

* WHEN...For the Hazardous Seas Warning, until 11 PM PDT this 
  evening. For the Small Craft Advisory, until 5 AM PDT Monday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-162300-
/O.EXT.KMFR.SC.Y.0053.000000T0000Z-210517T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
255 AM PDT Sun May 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT MONDAY...

* WHAT...North winds 15 to 25 kt with gusts up to 30 kt and steep
  wind driven seas 6 to 9 ft.

* WHERE...All areas.

* WHEN...Until 5 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
071 
WHUS76 KMFR 162055
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
155 PM PDT Sun May 16 2021

PZZ356-376-170900-
/O.CAN.KMFR.SE.W.0035.000000T0000Z-210517T0600Z/
/O.EXT.KMFR.SC.Y.0052.000000T0000Z-210517T0900Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
155 PM PDT Sun May 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT MONDAY...
...HAZARDOUS SEAS WARNING IS CANCELLED...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt, and steep
  wind driven seas 7 to 9 ft.

* WHERE...From Cape Blanco south for all waters.

* WHEN...Until 2 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ350-370-162200-
/O.CAN.KMFR.SC.Y.0053.000000T0000Z-210517T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
155 PM PDT Sun May 16 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

winds and seas are easing and will remain low.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at May 14, 10:26 PM PDT, 4 hours 13 minutes earlier.

Area forecast discussion, May 14, 10:26 PM PDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1026 PM PDT Fri May 14 2021

.Updated Aviation Discussion.

.DISCUSSION...Current Radar imagery shows a line of showers
draping from southwestern Siskiyou County stretching northeast
through Siskiyou summit, Klamath Falls, and ending at Paisley. A
few other showers are occurring near Crater Lake and just to the
northwest of Alturas. Theses showers also included thunderstorms
earlier this afternoon, some producing accumulating small hail up
to dime size--including near Interstate 5 at Siskiyou Summit. Now
that the sun is setting the lightning threat will quickly
subside--although an isolated strike or two will remain possible
in Siskiyou County for the next couple of hours. The storms were
heavily sheared, and the cloud tops largely shielded areas east
of the Cascades from the extra heating--and thus minimized
thunderstorm chances.

Showers may refocus themselves overnight in southern Siskiyou and
Modoc Counties, and should anything linger or develop in those
areas tomorrow, some lightning will be possible with them.
Overall, am not planning any changes to the forecast for now.
-Schaaf

&&

.AVIATION...For the 15/06Z TAF Cycle...Along the coast and just
offshore...Marine layer stratus will persist along the coast north
of Cape Blanco through the TAF period. South of Cape Blanco, VFR
conditions will prevail through the TAF period due to increasing
offshore flow. Gusty winds are expected through the TAF period,
especially north of Cape Blanco, including North Bend.

Elsewhere, VFR ceilings are expected through the TAF period. Gusty
winds are expected east of the Cascades for most of the TAF period
including Klamath Falls, although they will diminish some tonight.
Winds have diminished at Medford and Roseburg, but will increase
again tomorrow afternoon and lasting into tomorrow evening.
-Petrucelli

&&

.MARINE...Updated 840 PM PDT Friday, 14 May 2021...A thermal trough
along the coast will strengthen through Saturday, bringing strong
gusty north winds and very steep and hazardous wind driven seas. The
strongest winds and steepest seas are expected south of Cape Blanco
and during the afternoons and evenings. Winds begin to ease Saturday
night into Sunday, but seas will remain steep to very steep Sunday
into Monday. Then conditions overall will improve Monday ahead of a
series of disturbances expected from mid-week onward. During this
time, will transition to swell dominated as we return a more spring-
like pattern next week. /BR-y/Petrucelli

&&

.PREV DISCUSSION... /Issued 504 PM PDT Fri May 14 2021/

AVIATION...For the 15/00Z TAF Cycle...Along the coast and
just offshore...Marine layer stratus is expected to persist along
the coast north of Cape Blanco through much of the TAF period. South
of Cape Blanco, VFR conditions will prevail through the TAF period
due to increasing offshore flow. Gusty winds are expected through
the TAF period, especially north of Cape Blanco, including North
Bend.

Elsewhere, the main concern will be isolated thunderstorms along and
east of the Cascades, including in the vicinity of Klamath Falls and
northern California resulting in brief MVFR conditions due to a
reduction in visibility. It's not out of the question some of these
storms could be moderate to strong producing gusty erratic winds and
heavy downpours. The threat for storms should end between 3 and 5z.

Other than brief MVFR conditions due to thunderstorms into this
evening, VFR ceilings are expected through the TAF period. Gusty
winds are expected east of the Cascades for most of the TAF period
east of the Cascades, including Klamath Falls, although they will
diminish some tonight. Gusty winds elsewhere should diminish between
3-4z. -Petrucelli

DISCUSSION...14/12Z NAM/GFS/EC in.

The low clouds have burned off in the Umpqua Basin, but there are
still areas of low clouds and fog this afternoon over the coastal
waters and along the coast. Cumulus is starting to pop over the
ridges and over northern Klamath and Lake counties. Also, some
flashes/pulses have been detected over eastern Siskiyou county.

The main concern today is thunderstorm activity. All the
ingredients are there...upper level divergence, a trigger, PWs of
around 0.75 inches, and strong surface heating.

A deformation zone is setting up over northern California and the
east side as the short wave digs into the area, enhancing upper
level divergence over those areas.

850 mb computed LI fields show lots of lifting over most of the
area from the Cascades east and Siskiyous south, with the max
lifting occurring from around Mount Shasta east-northeast into
southern Lake County through this evening. There is also a
secondary lobe extending up the Cascades.

In light of this, a Red Flag Warning remains in effect for
portions of the east side where fuels are receptive to fires
started by lightning.

The short wave will continue to dig, forming a closed low over
northern California tonight into Saturday. Flow aloft will become
northeasterly as a ridge flops over the top of the low, but short
waves rotating around the low will continue to enhance
instability. However, the area of strongest convection will shift
south into northern California. The current forecast has showers
tonight into Saturday morning over southern Modoc and Siskiyou
counties and isolated thunderstorm activity over roughly the same
areas Saturday afternoon and evening. PWs will be 0.5 to 0.75
inches over the area of forecast convection, a bit less than the
available moisture today.

By Sunday, the low will be farther south and east. PWs will be
down around 0.5 inches over most of the area, with the best
chances for convection over southern Modoc county. At this point
in time, it looks to be too dry and too stable to get much in the
way of thunderstorms, so will go with a dry forecast Sunday.

As time goes on, the ridge to the north will become more dominant
over the area, making for a warming trend over the inland areas
through Sunday. The ridge will weaken Monday as a long wave trough
approaches from the west, and inland highs will cool several
degrees. It will remain dry through Monday night over the land
areas, but an incoming front will bring increasing chances of
precipitation to the northern coastal waters late Monday night.

Long Term...Tuesday 18 May through Friday 21 May 2021. A large
scale trough will begin to dig into the region from the Gulf of
Alaska on Tuesday. The trough will then slowly dig in along the
West Coast, and remain overhead through the rest of the forecast
term. This will result in a pronounced trend of cooler and wetter
weather through the week, with showers and more seasonable
temperatures expected for the entirety of the forecast area. In
fact, daily highs could trend 5 to 10 degrees below normal,
leading to weather that feels more like the middle of April,
rather than the middle of May.

Precipitation is expected to arrive with the initial front on
Tuesday, but could be limited by the dry air mass that will be tough
to scour out. By Wednesday, there should be enough moisture inflow
and enough instability resulting from cooler temperature aloft,
that showers will become much more widespread, and even some
thunderstorms are possible. Showers will likely then continue into
Thursday and perhaps even Friday, as the trough slowly works to the
east and little bursts of energy rotate through the flow aloft.
Confidence is actually quite high for the long term, at least in
terms of the general forecast, as nearly all model suites depict a
nearly identical pattern over the Pacific Northwest. That being
said, the details of precipitation amounts and timing are likely to
change over the coming days as those smaller scale variables are
better resolved. -BPN

FIRE WEATHER...Updated 200 PM PDT Friday 14 May 2021...The
atmosphere began the day dry this morning, but an upper level low
has progressed into the region, pulling moisture and instability
from the south. Radar imagery this afternoon has already started to
depict several showers forming along and east of the Cascade crest,
and this activity is expected to intensify and spread to the north
and east through the rest of this afternoon and into this evening.
Overall, isolated to scattered thunderstorms will be possible
anywhere from the Cascades eastward in Oregon and over almost all of
Siskiyou and Modoc counties in Northern California. Fuel dryness is
roughly 2-3 weeks ahead of normal, and this combination of lightning
on dry fuels presents an increased fire danger. The area with the
greatest combination of lightning potential and dry fuels is from
central and eastern Siskiyou County and northwest Modoc County north
across Klamath County. A red flag warning for abundant lightning on
dry fuels remains in effect for these areas.

A stray thunderstorm will be possible over southern Siskiyou and
Modoc counties again Saturday afternoon, but coverage will be less.
After this, we return to hot, dry weather with typical afternoon
breezes Sunday through Tuesday. This kind of pattern could bring out
any holdover fires. A more typical spring-like frontal system (cool,
wet) may bring some relief by the middle of next week. -Wright/BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT this evening for ORZ624.

CA...Red Flag Warning until 11 PM PDT this evening for
     CAZ281-282-284-285.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Sunday for
     PZZ350-356-370-376.
     Gale Warning until 5 AM PDT Sunday for PZZ356-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:09 PM PDTSpecial Weather StatementMFRJackson21 min
May 14, 6:13 PM PDTSpecial Weather StatementMFRJackson32 min
May 14, 6:59 PM PDTSpecial Weather StatementMFR16 min

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.